Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 143, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Aug 20, 2003, 3:42 PM CDT for East Baton Rouge Parish, Iberville Parish, West Baton Rouge Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2003, 3:42 PM CDT (20:42 UTC)
- Expired
- Aug 20, 2003, 4:15 PM CDT
- In force
- 33 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties East Baton Rouge Parish, LA, Iberville Parish, LA, West Baton Rouge Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2728 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:05 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 20, 3:05 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 305 PM CDT WED AUG 20 2003 LATEST SURFACE ANALYSIS CONTINUE TO SHOW A 1023MB HIGH OVER VIRGINIA/NORTH CAROLINA WITH RIDGING SOUTHWEST TOWARD THE NORTHEAST GULF. UPPER AIR ANALYSIS SHOWED THE HIGH OVER OHIO...A VIGOROUS SHORT OVER MINNESOTA...AND A WEAKNESS OR TROUGH OFF THE NORTHEAST CONUS TO NORTHEAST GULF. SEVERAL VORT MAXS WERE INITIALIZED OVER THE NORTH AND NORTHEAST GULF. THESE WEAK DISTURBANCES WERE MAINLY RESIDING AT THE BASE OF THE EAST COAST TROUGH. GFS AND ETA CONTINUE TO SHOW THE RIDGE OVER THE CENTRAL BUILDING AND THIS WILL PULL THE UPPER LEVEL INVERTED TROUGH AND ASSOCIATED VORT MAXS WEST. PRECIPITABLE WATER VALUES REMAIN BETWEEN 1.8 AND 2.1 INCHES WILL PERSIST THROUGH SATURDAY. ERGO...40 TO 50 PERCENT RAIN CHANCES WILL CONTINUE THROUGH SATURDAY. SHORT WAVE OVER MINNESOTA MOVES EAST AND DEEPENS FROM THE HUDSON BAY TO THE GREAT LAKES BY FRIDAY. THIS WAVE TROUGH IS EXPECTED TO DIG OVER THE EAST COAST AND DRIVE AN ASSOCIATED COLD FRONT SOUTH MAYBE TO SOUTHERN ARKANSAS AND NORTHERN/CENTRAL MISSISSIPPI...THE GREATEST PUSH WILL BE EAST OVER GEORGIA AND CAROLINAS SUNDAY. HOWEVER...THE FRONTAL BOUNDARY WILL PULL THE MOISTURE AND MOISTURE AXIS NORTH ALONG THE FRONTAL BOUNDARY MONDAY. WILL HAVE HIGHER CHANCE POPS NORTH AND LOWER CHANCE POPS SOUTH MONDAY THROUGH WEDNESDAY. DO NOT ANTICIPATE A FRONTAL PASSAGE ACROSS THE FORECAST AREA WITH THIS FORECAST PACKAGE. HERE ARE SOME NUMBERS TO PONDER... MCB 073/092/073/090 072 25242 BTR 074/092/074/090 074 25242 MSY 077/091/077/089 076 25242 GPT 076/090/076/089 075 35242 .NEW...NONE LA...NONE. MS...NONE. 18
Hazardous weather outlook, Aug 20, 11:00 AM CDT, 4 hours 42 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND GUSTY OUTFLOW WINDS. RAINFALL MAY ALSO BE HEAVY AT TIMES. ORGANIZED OR WIDESPREAD SEVERE THUNDERSTORMS THOUGH ARE NOT EXPECTED. HEAT INDICES MAY EXCEED 105 DEGREES THIS AFTERNOON. TEMPERATURES ARE EXPECTED TO CLIMB INTO THE 90 TO 95 DEGREE RANGE OVER THE CENTRAL GULF COAST. THE COMBINATION OF THE HIGH TEMPERATURES AND HIGH HUMIDITY VALUES WILL SEND HEAT INDICES INTO THE 105 TO 110 DEGREE RANGE THIS AFTERNOON. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH TUESDAY WITH THE BETTER CHANCES EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:01 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena | 29 min |
| Aug 20, 6:45 PM CDT | Special Marine Warning | LIX | 60 min | |
| Aug 20, 5:46 PM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 44 min |
| Aug 20, 6:17 PM CDT | Severe Thunderstorm Warning | LIX | Hancock | 43 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.